California, 2016

High Wind in California, March 22 to 23, 2016

March 22 to 23, 2016 · NWS LOX · 3 events in 3 counties and zones

A strong north-south pressure gradient generated gusty winds across sections of Santa Barbara and Los Angeles counties. Wind gusts up to 75 MPH were reported across Santa Barbara county while gusts up to 65 MPH were reported near Malibu.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong north-south pressure gradient generated gusty winds across sections of Santa Barbara and Los Angeles counties. Wind gusts up to 75 MPH were reported across Santa Barbara county while gusts up to 65 MPH were reported near Malibu.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 22, 10:11 PM PST, 45 minutes earlier.

Area forecast discussion, Mar 22, 10:11 PM PST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1111 PM PDT TUE MAR 22 2016

.SYNOPSIS...

GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY MORNING...THEN A
HIGH PRESSURE SYSTEM AND OFFSHORE FLOW WILL BRING ABOVE NORMAL
TEMPERATURES FROM MIDWEEK INTO SATURDAY. A TROUGH OF LOW PRESSURE
WILL MOVE IN WITH MORE CLOUDS...A COOL DOWN...AND ON TUESDAY
POSSIBLE PRECIPITATION IN THE MOUNTAINS.

&&

.SHORT TERM...(TUE-FRI)

GUSTY NW TO N WINDS IN THE WAKE OF A WEAK COLD FRONT WILL CONTINUE
OVERNIGHT FOR THE SBA S COAST AND MTNS...L.A./VTU COUNTY MTNS
INCLUDING THE SANTA MONICAS AND THE SANTA CLARITA VLY. WINDS WILL
SWITCH MORE TO THE NORTH AND NORTHEAST OVERNIGHT AND INCREASE ACROSS
PORTIONS OF THE VENTURA COUNTY VLYS...PARTICULARLY FROM THE SANTA
CLARA RIVER VLY TO SERN VTU COUNTY VLYS...AND ALSO ON THE WEST SIDE
OF THE SAN FERNANDO VLY. THE 00Z NAM WAS PREDICTING 950 MB WINDS TO
INCREASE TO 35 KT FOR THIS AREA MAINLY AFTER MIDNIGHT. KVNY ALREADY
HAD AN INCREASE WIN WINDS AT 8 PM WITH GUSTS OF 36 MPH. GUSTS UP TO
40 TO 50 MPH CANNOT BE RULED OUT IN THE FAVORED AREAS BELOW PASSES
AND CANYONS ACROSS THESE VLYS. WIND GUSTS IN THE MTNS COULD BE OVER
50 MPH AT TIMES. LOCAL GUSTY WINDS OVER 45 MPH WILL PERSIST THIS
EVENING IN THE ANTELOPE VLY AS WELL THANKS TO SOME MOUNTAIN WAVE
ACTIVITY. NEEDLESS TO SAY THERE ARE WIND ADVISORIES IN EFFECT FOR
MANY OF THESE AREAS OVERNIGHT THRU WED MORNING. PLEASE SEE THE
LATEST NON-PRECIPITATION WEATHER MESSAGE (LAXNPWLOX) FOR FURTHER
DETAILS. OTHERWISE...MOSTLY CLEAR SKIES WILL PREVAIL OVERNIGHT FOR
MUCH OF THE FORECAST AREA...ALTHO SOME CLOUDS WILL LINGER ON SOME
OF THE N MTN SLOPES.

AN UPPER LEVEL TROF OVER THE GREAT BASIN WILL CONTINUE TO MOVE E
TONIGHT AND WED. AN UPPER LEVEL RIDGE OVER THE E PAC WILL MOVE
TOWARD THE CA COAST THRU WED THEN LINGER JUST OFF THE COAST THU AND
FRI...WITH A BROAD NW FLOW ALOFT OVER SRN CA.

OFFSHORE FLOW WILL PREVAIL ESPECIALLY NIGHT AND MORNING HOURS THRU
FRI OVER THE FORECAST AREA. FOR WED NIGHT THRU FRI...OFFSHORE WINDS
ARE EXPECTED TO BE BELOW ADVISORY LEVELS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THRU FRI...ALTHO THE NAM IS SUGGESTING AN INTRUSION OF LOW
CLOUDS FROM THE SRN SAN JOAQUIN VLY INTO EASTERN SLO COUNTY AND N
MTNS SLOPES LATER THU NIGHT INTO FRI MORNING. LATER SHIFTS WILL NEED
TO MONITOR FURTHER MODEL RUNS FOR THIS POTENTIAL. TEMPS ARE FORECAST
TO WARM TO SEVERAL DEGREES ABOVE NORMAL FOR MANY AREAS ON WED...THEN
TO SIGNIFICANTLY ABOVE NORMAL LEVELS FOR THU AND FRI...WITH HIGHS
INTO THE MID 80S IN THE WARMEST VLYS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...(SAT-TUE)

OFFSHORE TRENDS WILL BRIEFLY RETURN SATURDAY BEHIND THE GREAT
BASIN TROUGH POSSIBLY LEADING A COUPLE DEGREES OF WARMING FOR
COAST/VALLEYS AND A SLIGHT INCREASE IN NORTHEAST WINDS DURING THE
MORNING. ONSHORE FLOW WILL RETURN SUNDAY THROUGH TUESDAY AS A COLD
UPPER LOW DROPS SOUTH THROUGH INTERIOR CALIFORNIA. INITIALLY THIS
WILL BEGIN A SIGNIFICANT COOLING TREND, ESPECIALLY MONDAY WITH LOW
CLOUDS RETURNING TO COAST/VALLEYS. COLD AIR ALOFT WILL LIKELY WIPE
OUT MUCH OF THE MARINE INVERSION BY TUESDAY BUT THE ONSHORE FLOW
ALONG WITH LIMITED MOISTURE WITH THE SYSTEM SHOULD BE ENOUGH TO
GENERATE SOME CLOUDS AND POSSIBLY EVEN A SHOWER OR TWO, THOUGH
BEST CHANCES WOULD BE OVER THE MTNS AND EASTERN LA COUNTY. ANY
PRECIP FROM THIS WOULD BE QUITE LIGHT. GFS NOT PARTICULARLY
UNSTABLE AT THIS TIME WITH LI'S GENERALLY 1-2C BUT GIVEN THE COLD
AIR ALOFT WILL CERTAINLY HAVE TO KEEP ON EYE ON THIS FOR POSSIBLE
THUNDERSTORM CHANCES.

&&

.AVIATION...23/0600Z.

AT 06Z, THERE WAS NO MARINE INVERSION AT KLAX.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD, EXCEPT FOR A
CHANCE OF VLIFR CONDITIONS AT KPRB BETWEEN 12Z AND 16Z. PERIODS OF
MODERATE TO STRONG LOW-LEVEL WIND SHEAR AND TURBULENCE ARE
POSSIBLE AT TERMINALS SOUTH OF POINT CONCEPTION. THERE IS A CHANCE
OF MODERATE LOW-LEVEL WIND SHEAR AND TURBULENCE AT TERMINALS NORTH
OF POINT CONCEPTION.

KLAX...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.
NORTHERLY CROSS WINDS AROUND 20 KT WILL CONTINUE THROUGH 07Z.
THERE IS A CHANCE OF NORTHERLY CROSS WINDS GREATER THAN 20 KT
BETWEEN 16Z AND 19Z.

KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. PERIODS OF
MODERATE TO STRONG LOW-LEVEL WIND SHEAR AND TURBULENCE WILL
CONTINUE THROUGH 16Z.

&&

.MARINE...22/900 PM.

HIGH CONFIDENCE IN WIDESPREAD GUSTY WINDS THROUGH
MIDNIGHT...ALONG WITH LARGE HAZARDOUS WAVES. THE SEAS WILL HAVE A
LARGE SHORT PERIOD COMPONENT...IN ADDITION TO A LONG PERIOD
WESTERLY SWELL COMPONENT. FOR THE INNER WATERS...EXPECT THE
STRONGEST WINDS WILL STAY CONFINED TO WESTERN PORTIONS. BOTH WINDS
AND SEAS WILL BEGIN TO SUBSIDE FROM MIDNIGHT TO 3 AM. SMALL CRAFT
CONDITIONS ARE EXPECTED THROUGHOUT THE WATERS AFTER 3 AM DUE TO
WIND AND/OR SEAS.

MODERATE CONFIDENCE IN SMALL CRAFT ADVISORY WINDS FROM THE CENTRAL
COAST TO SAN NICOLAS ISLAND WEDNESDAY THROUGH AT LEAST FRIDAY...WITH
A CHANCE FOR GALE CONDITIONS THURSDAY AND FRIDAY. CHOPPY SEA
CONDITIONS LIKELY EVERYWHERE THROUGH THE WEEK.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PDT WEDNESDAY FOR
      ZONES 34-35. (SEE LAXCFWLOX).
     WIND ADVISORY IN EFFECT UNTIL 3 AM PDT WEDNESDAY FOR ZONES
      39-52-87. (SEE LAXNPWLOX).
     BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 AM PDT WEDNESDAY
      FOR ZONE 39. (SEE LAXCFWLOX).
     HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM PDT WEDNESDAY FOR
      ZONES 40-41-87. (SEE LAXCFWLOX).
     WIND ADVISORY IN EFFECT UNTIL NOON PDT WEDNESDAY FOR ZONES
      44>46-53-54-547. (SEE LAXNPWLOX).
PZ...GALE WARNING IN EFFECT UNTIL 3 AM PDT WEDNESDAY FOR ZONES
      645-650-655-670-673-676. (SEE LAXMWWLOX).

&&

PUBLIC...SIRARD/MW
AVIATION...HALL
MARINE...SMITH
SYNOPSIS...SETO/HALL

WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 22, 5:00 AM PST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAR 22 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH
TONIGHT. THE STRONGEST WINDS WILL OCCUR ACROSS THE ANTELOPE VALLEY
AND LOCAL MOUNTAINS. ACROSS THE COASTAL WATERS...WINDS ARE EXPECTED
TO INCREASE TO GALE FORCE TODAY AND CONTINUE THROUGH TONIGHT.

ALONG LOCAL BEACHES...A LARGE LONG-PERIOD WEST SWELL WILL GENERATE
HIGH SURF CONDITIONS ALONG WEST FACING BEACHES.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

<TYPE YOUR DAY 2-7 TEXT HERE>

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

Event by event

3 high wind. Local standard time, as filed.

High Wind, Santa Monica Mountains Recreation Area

When
March 22, 10:56 PM PST to March 23, 9:00 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The Malibu Hills RAWS sensor reported northerly wind gusts up to 65 MPH.

High Wind, Santa Barbara County South Coast

When
March 23, 12:47 AM PST to 2:47 AM PST
Where
Santa Barbara County South Coast forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

The Montecito RAWS sensor reported northerly wind gusts up to 75 MPH.

High Wind, Santa Barbara County Mountains

When
March 23, 12:47 AM PST to 2:47 AM PST
Where
Santa Barbara County Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

The Montecito RAWS sensor reported northerly wind gusts up to 75 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622699, 622697, 622698.